Patients often have little idea what drugs doctors and nurses administer while they are in the hospital. A syringe full of medication could consist of one dose or a dozen doses. Patients leave it up to the healthcare professionals to administer the proper dose. Too little of the drug may not do anything to help the patient, and too much of the drug could be deadly.
Arsula Samson was being treated for pneumonia at the Good Hope Hospital in Birmingham. The 80-year-old mother of four was supposed to be given a slow drip dose of potassium chloride. Potassium chloride is often given as a mineral supplement to maintain a normal level of potassium in the blood. Potassium is necessary for proper function of cells, muscles, nerves, the kidneys, and heart. However, in high doses, potassium chloride can be toxic.
Accidental overdoses of potassium chloride often come from patients who take more of the potassium supplements than their body can handle. However, when a doctor or nurse gives the patient too much potassium, they may have no idea they have been given a dangerous dose of the drug. Patients with a compromised renal system are more prone to potassium toxicity.
Signs of potassium toxicity may manifest with acute cardiovascular changes and abnormal ECG readings. It may result in muscle weakness and increasing paralysis. Patients also suffer nausea, vomiting, and other gastrointestinal symptoms. To remove excess potassium given intravenously, doctors may have to use hemodialysis. If the potassium levels are not corrected in time, the patient can die.
Samson was prescribed the potassium chloride for low potassium levels. She was to be given the supplement at a rate of 10 mL per hour. However, nurse Lisa Sparrow hit the wrong button, infusing 110 mL per hour. Instead of getting 50 mL of the drug over 5 hours, it was administered in about 30 minutes.
According to the hospital’s potassium chloride protocols, two people are supposed to check the drug together and administer the drug to avoid any accidental errors. However, the second nurse left nurse Sparrow to administer the drug on her own. According to the nurse, she had not expected the second nurse to observe the drug administration because no one ever did. Ms. Samson went into cardiac arrest shortly after being given the deadly overdose and died shortly after.
After an inquest, the nurse who caused the woman’s death was still able to work. Samson’s three daughters were upset their mother was gone, and the nurse was back at work. “The fact her death is due to human error makes it hard to stomach but we have fought for our mother,” said Bonnie Hughes, one of the daughters. She wants this case to act as a warning to healthcare officials to properly train staff so this does not happen to other families.
If you or a loved one was injured by a medical overdose mistake, you may have a claim against the negligent hospital for damages. A medical malpractice claim may allow you to recover monetary damages for your medical bills, pain, and suffering. At Gilman & Bedigian we have been fighting for medical malpractice victims for decades, with a focus on getting you the compensation you deserve, so you can get better and move forward with your life.
About the Author